Blizzard, Weston
- When
- November 29, 11:00 PM MST to November 30, 6:00 PM MST
- Where
- Weston forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.841, -104.568 (the zone’s center; the record gives no point)
An intense winter storm brought snow and gusty winds to northeastern Wyoming. The highest snowfall amounts were from northern Campbell County to Crook County, where eight to 15 inches were reported.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
An intense winter storm brought snow and gusty winds to northeastern Wyoming. The highest snowfall amounts were from northern Campbell County to Crook County, where eight to 15 inches were reported. Elsewhere, amounts were four to eight inches. Gusty winds produced significant blowing and drifting snow, with areas of blizzard conditions on the plains. Some highways were closed for a period of time, including Interstate 90.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 29, 10:19 PM MST, 41 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1019 PM MST Fri Nov 29 2019
.DISCUSSION...(This Evening Through Friday)
Issued at 134 PM MST Fri Nov 29 2019
Strong upper trof covers the western CONUS per water vapor with
plenty mid/upper level moisture streaming into the northern
plains and upper midwest. Vigorous jet streak is rounding the base
of trof and ejecting through the southern rockies. At the surface
pressures continue to fall to our southwest with broad easterly
upslope flow across the cwfa. Low stratus is widespread with areas
of freezing drizzle continuing.
Models remain in very good agreement with evolution of strong
winter storm. There are still a couple questions that remain...1)
where exactly the downslope hole will develop in the southern
hills, and 2) when freezing precip over south central SD will
transition over to heavy snow. These questions will be discussed
below. There is high confidence that the rest of the forecast will
play out.
Aformentioned jet streak will develop an upper low over northeast
CO into the NEB panhandle late tonight. The upper low will then
track eastward across northern NEB on Saturday and IA Saturday
night. This track is just a tad further south than what previous
model runs had indicated. What that means is that colder air may
be wrapped into south central SD a bit earlier and could result in
a slightly earlier transition over to heavy snow...which helps answer
question 2 above. This would place higher snow totals into south
central SD than previous forecast.
Heavy snow tonight will gradually taper off early Saturday
wherever the downslope area develops in the southern Black Hills.
At this time, that downslope "hole" looks to develop from near
Custer to Newcastle, but areas from Hermosa to Hot Springs could
be influenced with lower snow totals if the "hole" develops just a
tad further east. This attempts to answer question 1.
The rest of the area will see areas of freezing drizzle
transitioning over to heavy snow tonight and continuing through
Saturday before tapering off Saturday night. As the surface low
wraps up to our south and east early Saturday, strong northwest
winds will develop across the entire area, especially on the SD
plains just east of the Black Hills, where gusts near 60 mph are
likely. Widespread blizzard conditions will develop on the
northeast WY plains late tonight and early Saturday, far western
SD during the morning hours Saturday, and across south central SD
by the afternoon hours. Travel is going to be very difficult to
impossible, with the most likely area seeing a long duration of
widespread whiteout conditions on the plains east of the Black
Hills. Due to the significant blowing and drifting of snow on the
plains, snow removal on Saturday will likely not be possible and
expect road closures. Conditions will begin to improve across
northeast WY by very late Saturday afternoon, across far western
SD Saturday night, and across south central SD early Sunday
morning. Snow removal will be likely on Sunday across northeast
WY and far western SD, but removal will likely be more difficult
in south central SD until Sunday afternoon.
Dry weather expected for most of next week with temperatures near
average.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Saturday Night)
Issued At 1015 PM MST Fri Nov 29 2019
Conds will continue to deteriorate overnight, as snow develops
from south to north. Winds will increase significantly after
midnight, with widespread LIFR to VLIFR conditions on Saturday in
blizzard conds, especially east of the Black Hills affecting
KRAP. The heaviest snow is expected from 06Z to 18Z over western
SD and NE WY, with periods of freezing rain over scentral SD
through Sat morning. Snow will slowly taper off from west to east
Sat afternoon and evening, with winds slowly decreasing Sat
evening.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 6 AM MST Sunday for SDZ024-027>029.
Blizzard Warning until 11 AM MST /noon CST/ Sunday for
SDZ042>044-046-047.
Blizzard Warning until 6 AM MST Sunday for SDZ001-002-012>014-
025-026-030>032-041-072>074.
Winter Storm Warning from 3 AM Saturday to noon CST Sunday for
SDZ049.
WY...Winter Storm Warning until 6 AM MST Sunday for WYZ057.
Blizzard Warning until 6 AM MST Sunday for WYZ054>056-058-071.
&&
DISCUSSION...Johnson
AVIATION...JCHazardous Weather Outlook National Weather Service Rapid City SD 626 AM MST Fri Nov 29 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 626 AM MST Fri Nov 29 2019 /726 AM CST Fri Nov 29 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Fog and freezing drizzle will continue across the area today into the evening. Drizzle will then change to snow tonight, becoming heavy at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Blizzard conditions are expected Saturday through Sunday morning. For more information, see Winter Storm Warnings and Blizzard Warnings issued for the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
5 blizzard, 1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, November 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 861307, 861297, 861306, 861296, 861314, 861302.